Florida, 2023

Funnel Cloud in Florida, August 10, 2023

August 10, 2023 · NWS MFL · 1 event in 1 county or zone

Plentiful low-level moisture and warm temperatures provided an ideal environment for showers and thunderstorms to develop along the Atlantic sea breeze boundary on August 10th. There was scattered thunderstorm activity across the interior, especially in southeastern Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Plentiful low-level moisture and warm temperatures provided an ideal environment for showers and thunderstorms to develop along the Atlantic sea breeze boundary on August 10th. There was scattered thunderstorm activity across the interior, especially in southeastern Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 10, 1:35 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 1:35 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Miami FL
235 PM EDT Thu Aug 10 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1156 AM EDT Thu Aug 10 2023

Another afternoon of excessive heat is on tap for South Florida,
unfortunately. Temperatures have climbed into the lower 90s with
subsequent heat indices touching the 100-105F range this afternoon.
Temperatures will continue to climb through the afternoon and will
eventually reach the mid 90s, with 100-115F heat indices across the
area. An Excessive Heat Warning is in place for all of South Florida
through this evening, although additional warnings may be necessary
for Friday as well. Not much relief from the heat is expected
through the short term period and as a reminder with heat indices
this high, the risk of heat-related illnesses increases with
increased exposure/duration and physical activity outdoors. Be sure
to take the necessary precautions to keep yourself and your loved
ones safe amongst the excessive heat.

The heat will by far be the primary threat to anyone spending time
outdoors today although scattered showers and thunderstorms will be
possible each afternoon as well. Best chances and coverage will be
for interior portions of South Florida driven by sea breeze
boundaries pushing inland. Regardless, frequent lightning and heavy
rainfall will remain as hazards for any thunderstorm activity that
develops especially across inland areas. This could result in
isolated instances of localized flooding across the inland suburbs
before activity shifts inland.Any areas that receive a thunderstorm
or two this afternoon should consider themselves lucky as they will
provide temporary relief from the oppressive heat. It is so warm
aloft that lapse rates are paltry, so any thunderstorms will likely
be of the garden variety. By the evening hours, showers and storms
will begin pushing towards east coast metro areas as surface flow
shifts more westerly.

For Friday, mid-level drier air moving in will lead to lower
POPs, mainly for Southeast Florida. Surface flow across will veer
more easterly allowing the east coast sea breeze to push well
inland. Best chances for convection firing will be across the
Western Everglades where the west coast breeze meets the eastern
breeze. With the aforementioned drier air, we can expect limited
convective coverage. With this being said, an additional day of
Heat Advisories or Warnings is likely.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 233 PM EDT Thu Aug 10 2023

The current weather pattern that has brought consistent ridging/high
pressure to the area will start to break down this weekend and
retrograde to the west as a tropical wave approaches from the east.
This wave will bring an increase in moisture with PWATs likely
rising above climatology (about 1.8-1.9 inches) this weekend to over
2 inches. As a result, there will be rising chances for showers and
thunderstorms over the weekend and into early next week. Sunday and
Monday also could have a slight Saharan dust plume present with
potential for this to provide some mid-level drier air and thus
shorter-lived activity. Nevertheless, the dust plume appears weak
and could therefore have limited impact upon hindering convection.
Overall, at this time expect an uptick in the coverage of showers
and thunderstorms this weekend with the primary hazards being
frequent lightning and steady periods of heavy rain.

Minimal cooling could occur into next week, but depending on when
convective initiation occurs, temperatures could still reach heat
advisory or excessive heat criteria especially if initiation does
not occur until the late afternoon or early evening. The
potential for some Saharan dust would also keep temperatures
elevated. All in all though, temperatures will generally be in the
low to mid 90s through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM EDT Thu Aug 10 2023

VFR will prevail for much of the afternoon with greatest coverage
of showers and storms around eastern sites expected by the
evening. &&

.MARINE...
Issued at 1156 AM EDT Thu Aug 10 2023

Winds will remain southeasterly to southerly across the local
Atlantic waters today, remaining light in nature through the work-
week with quiet marine conditions continuing. Southwest flow is
likely for Gulf waters. Scattered showers and thunderstorms will
remain possible each day over the local waters. Locally elevated
winds and seas may be present in and around shower and thunderstorm

&&

.MARINE...
Issued at 1156 AM EDT Thu Aug 10 2023

Winds will remain southeasterly to southerly across the local
Atlantic waters today, remaining light in nature through the work-
week with quiet marine conditions continuing. Southwest flow is
likely for Gulf waters. Scattered showers and thunderstorms will
remain possible each day over the local waters. Locally elevated
winds and seas may be present in and around shower and thunderstorm

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            81  95  82  94 /  20  30  40  70
West Kendall     79  96  80  95 /  20  30  40  70
Opa-Locka        80  95  81  94 /  20  30  40  70
Homestead        79  93  80  92 /  20  30  50  70
Fort Lauderdale  80  93  81  92 /  20  30  40  70
N Ft Lauderdale  80  94  82  93 /  20  30  30  70
Pembroke Pines   80  94  81  94 /  20  30  40  70
West Palm Beach  79  94  80  94 /  20  40  20  70
Boca Raton       80  95  81  95 /  20  30  30  70
Naples           82  95  81  96 /  20  60  40  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Excessive Heat Warning until 7 PM EDT this evening for FLZ063-
     066>075-168-172>174.

AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....Redman
AVIATION...Rizzuto
Hazardous weather outlook, Aug 10, 2:27 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
327 PM EDT Thu Aug 10 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
111930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
327 PM EDT Thu Aug 10 2023

...Excessive Heat Warning: Dangerous Heat Expected Today...
...Scattered Storms This Afternoon and Evening...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Excessive Heat: Heat index values up to 115 degrees are possible
today. An Excessive Heat Warning is in effect for all of South
Florida until this evening.

Thunderstorms: Scattered showers and thunderstorms will develop
across the region today, mainly across inland areas. Frequent
lightning and localized flooding will be possible within storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values in excess of 110 degrees will be possible through
Friday with excessive heat warnings probable. Heat indices in excess
of 105 degrees will be possible over the weekend.

Thunderstorms are possible each day this week into the upcoming
weekend, with chances peaking during the afternoon and early
evening hours each day. Locally heavy rain may lead to instances
of street flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 1:44 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Miami FL
244 PM EDT Thu Aug 10 2023

FLZ063-101915-
Glades FL-
244 PM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northeastern Glades
County through 315 PM EDT...

At 244 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Buckhead Ridge, moving northeast at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckhead Ridge, Brighton Seminole Reservation and Indian Prairie
Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2714 8087 2719 8084 2720 8082
      2718 8080 2713 8079 2706 8085 2704 8086
      2698 8101 2710 8117 2721 8117 2721 8094
TIME...MOT...LOC 1844Z 239DEG 14KT 2712 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MFL
Special weather statement, Aug 10, 3:08 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
408 PM EDT Thu Aug 10 2023

FLZ067-071-102045-
Inland Broward County FL-Inland Palm Beach County FL-
408 PM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northern Broward and
southwestern Palm Beach Counties through 445 PM EDT...

At 408 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Okeelanta, or 8 miles south of Belle
Glade. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belle Glade, South Bay, Lake Harbor, Okeelanta, Holey Land Wildlife
Refuge, Rotenberger Wildlife Refuge, Belle Glade Camp and Loxahatchee
NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2625 8086 2668 8087 2668 8063 2680 8053
      2640 8032 2625 8052
TIME...MOT...LOC 2008Z 249DEG 3KT 2657 8063

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MFL
Special weather statement, Aug 10, 3:50 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
450 PM EDT Thu Aug 10 2023

FLZ063-066-067-070-071-073-102130-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-Glades FL-
450 PM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of Collier, Hendry,
northern Broward, southwestern Palm Beach and south central Glades
Counties through 530 PM EDT...

At 450 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles southeast of Montura, moving southeast
at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ave Maria, Montura, Immokalee, Golden Gate Estates, Copeland, Hendry
Correctional, Port La Belle, Big Cypress National Preserve, Devils
Garden, Miccosukee Indian Reservation, Felda, Dade-Collier Training
Airport, Rotenberger Wildlife Refuge, Miccosukee Service Plaza, Big
Cypress Seminole Reservation, Fakahatchee Strand State Preserve,
Bunker Hill, Intersection I-75 And Everglades Blvd, Miles City and
Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2679 8140 2673 8090 2657 8069 2586 8090
      2587 8119 2609 8161
TIME...MOT...LOC 2050Z 333DEG 5KT 2660 8098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MFL
Special weather statement, Aug 10, 4:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
504 PM EDT Thu Aug 10 2023

FLZ067-068-168-102130-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
504 PM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 530 PM EDT...

At 504 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near The Acreage, or 9 miles southwest of Palm
Beach Gardens, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Palm Beach, Boynton Beach, Delray Beach, Wellington, Jupiter,
Palm Beach Gardens, Riviera Beach, Greenacres, Royal Palm Beach, Palm
Springs, Atlantis, Haverhill, Village Of Golf, Golden Lakes, North
County Airport, Loxahatchee Groves, Lion Country Safari Park, Gun
Club Estates, Schall Circle and Royal Palm Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2647 8011 2650 8029 2659 8049 2696 8044
      2696 8014 2697 8014 2697 8012 2677 8010
TIME...MOT...LOC 2104Z 281DEG 6KT 2679 8031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MFL

The radar

The Miami radar (KAMX), 119 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
August 10, 4:05 PM EST to 4:10 PM EST
Where
Palm Beach County, Loxahatchee
Reported by
Trained Spotter
Coordinates
26.680, -80.350

A trained spotter reported a funnel cloud in the Loxahatchee area which dissipated after a few minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119196.